Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 155, NWS Charleston, WV

August 16, 2007Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 16, 2007, 8:29 AM EDT for Taylor County, West Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 8:29 AM EDT (12:29 UTC)
Expired
Aug 16, 2007, 8:48 AM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 161229
SVRRLX
WVC091-161300-
/O.NEW.KRLX.SV.W.0155.070816T1229Z-070816T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
829 AM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 900 AM EDT

* AT 825 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF GRAFTON...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAFTON BY 835 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 7990 3930 7989 3929 7992 3930 7995
      3925 8000 3924 8005 3928 8020 3940 8021
      3941 8010 3939 8007 3943 8000
TIME...MOT...LOC 1229Z 285DEG 42KT 3936 8009

$$

19
1 follow-up statement
000 
WWUS51 KRLX 161248
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EDT THU AUG 16 2007

WVC091-161258-
/O.CAN.KRLX.SV.W.0155.000000T0000Z-070816T1300Z/
TAYLOR WV-
848 AM EDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3941 7990 3930 7989 3929 7992 3930 7995
      3925 8000 3924 8005 3928 8020 3940 8021
      3941 8010 3939 8007 3943 8000
TIME...MOT...LOC 1248Z 285DEG 42KT 3929 7982

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:48 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 16, 6:48 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
648 AM EDT THU AUG 16 2007

.SYNOPSIS...
HOT TODAY WITH SHOWERS AND THUNDERSTORMS FROM A COMBINATION OF
SURFACE AND UPPER AIR FEATURES. HIGH PRESSURE AND COOLER WEATHER BY THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE MCS CURRENTLY TRAVERSING NORTHERN OHIO...POSING FORECAST
CHALLENGE NUMBER ONE...DETERMINING IF THERE WILL BE ENOUGH GROWTH ON
THE SOUTHERN POTION OF THIS FEATURE TO CLIP THE CWA...AND WHEN.
CURRENT RADAR IMAGERY INDICATING TWO LINES OF CONVECTION WORTH
NOTING AT THIS POINT. THE FIRST IS JUST NORTH OF PERRY AND MORGAN
COUNTIES IN OHIO AND WILL BE FIRMLY EMBEDDED INTO PBZ CWA BY THE
ISSUANCE OF THIS PRODUCT. THE SECOND LINE IS TRACKING ACROSS THE
NORTHERN PORTION OF ILN CWA. IR SATELLITE CURRENTLY SHOWING COOLING
CLOUD TOPS EAST OF THIS LINE AND THE POSSIBLE ARRIVAL OF CONVECTION
WITHIN THE NEXT FEW HOURS IN THE NORTHWEST ZONES. WRF NMM HAS DOES A
DECENT JOB IN INITIALIZING THIS MCS IN NORTHERN OHIO...SO AM LEANING
HEAVILY ON THIS MODEL...ALONG WITH THE NAM...TO PIN POINT THE
DEVELOPMENT OF CONVECTION OVER THE FIRST PERIOD IN THE FORECAST.
HOWEVER...OUTFLOW BOUNDARY INDICATED BY ILN RADAR MAY RESULT IN
CONVECTION NOT PICKED UP BY THE HIGH RESOLUTION MODEL. THIS MCS
SHOULD BE OUT OF THE PICTURE BY 18Z...WHEN FRONTOGENESIS TAKES OVER
IN THE WESTERN ZONES AND WILL SINK SOUTHEASTWARD THROUGH THE
REMAINDER OF THURSDAY WHILE TRIGGERING MORE THUNDERSTORM ACTIVITY.
THIS ALSO MATCHES UP WELL WITH A THETA E RIDGE AXIS MOVING THROUGH
THE CWA. BY 00Z...ONLY POPS REMAINING WILL BE IN THE EXTREME
SOUTHERN AND EASTERN ZONES. POSSIBILITY OF SEVERE EXISTS THROUGHOUT
THE DAY WITH PLENTIFUL CAPE AND DECENT SHEAR/STORM ORGANIZATION.

CHALLENGE NUMBER TWO COMES WITH THE TEMPERATURE FORECAST. 850HPA
TEMPERATURES ARE HIGH...OVER 23C IN THE WESTERN ZONES. GUIDANCE
VALUES PUTTING MOST LOCATIONS NEAR 100F IN THE LOWLANDS...AND EVEN
PLACES LIKE EKN AND BKW OVER 90F. CLOUD COVER SHOULD BE PLENTIFUL
TODAY WITH THE AFOREMENTIONED FEATURES MOVING THROUGH...AND RAINFALL
COULD PLAY HAVOC WITH THE GUIDANCE WHICH ARE IN GOOD AGREEMENT WITH
EACH OTHER. IN AREAS WITH HIGHER POPS TODAY...MAINLY ACROSS THE
NORTH...DROPPED THE HIGHS SIGNIFICANTLY IN ANTICIPATION OF HEATING
BEING KEPT IN CHECK BY A MOISTENED SURFACE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY STALLS TO THE SOUTH...WITH AN AREA OF HIGH
PRESSURE BUILDING IN FROM THE WEST. FORECAST AREA WILL SEE AN
INFLUX OF COOLER AND DRIER AIR ON NORTHWESTERLY FLOW UP THROUGH
THE MID LEVELS OF THE ATMOSPHERE. THUS...THE ATMOSPHERIC COLUMN
WILL BE DRYING CONSIDERABLY DURING THIS TIME FRAME. THIS WILL
DIMINISH OUR POP CHANCES TO START THE WEEKEND. IN ADDITION...TEMPS
WILL SEE ABOUT A 5 DEGREE DROP FRIDAY...AND ANOTHER 5 DEGREE DROP
ONCE AGAIN SATURDAY...AS 850H TEMPS COOL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC TEMP AND POP GUIDANCE GUIDANCE PRETTY CLOSELY
THROUGHOUT THE PERIOD WITH WEAKENING FRONTAL BOUNDARY WASHING
ITSELF OUT AS IT MEANDERS BACK NORTHWARD. AS FAR AS ATMOSPHERE
TRIGGERS GO..THERE WAS NOT MUCH TO PIN THE FORECAST ON
THUS...CARRIED A GENERAL BLEND OF CHANCE TO SLIGHT CHANCE POPS.
BEST CHANCES WILL BE EARLY IN THE PERIOD SUNDAY...AS THE FRONTAL
BOUNDARY TRACKS NORTHWARD. AS BAROCLINIC ZONE WEAKENS...IT WILL
HAVE LESS OF AN INFLUENCE IN TRIGGERING SHOWERS...THUS SLOWLY
DIMINISHING POPS WILL BE THE RULE. HPC TEMPS LOOKED GOOD FOR THE
SITUATION.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
00Z THURSDAY THROUGH 00Z FRIDAY...
LAST OF THE TSRA ASSOCIATED WITH LAST NIGHT/S MCS IS PASSING
ACROSS THE NORTHERN TIER AND SHOULD BE CLEAR BY 14Z. CB EXPECTED
TODAY IN THE UNSTABLE AIRMASS AND VARIOUS TRIGGERS MOVING
THROUGH...BUT TSRA SHOULD ONLY BE SCATTERED IN NATURE...AND A FEW
MAY BE SEVERE. AREAS THAT SEE RAIN TODAY WILL MOST LIKELY DROP TO
IFR TONIGHT...MAINLY THE NORTHERN TAF SITES. HZ IS POSSIBLE THIS
AFTENOON AT CRW AND BKW IN THE HEAT.

AVIATION OUTLOOK...12Z FRI - MON...TSRA POSSIBLE LATE SUNDAY OR
MONDAY. IFR FG POSSIBLE AT EKN OVERNIGHTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...26
Hazardous weather outlook, Aug 16, 4:36 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EDT THU AUG 16 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
436 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 4:13 AM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 AM EDT THU AUG 16 2007

OHZ066-160915-
PERRY OH-
413 AM EDT THU AUG 16 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 413 AM EDT...A STRONG THUNDERSTORM WAS 15 MILES WEST OF
SOMERSET...OR ABOUT OVER LANCASTER...MOVING EAST AT 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  THORNVILLE...SHAWNEE...RENDVILLE...PERRY STATE FOREST...NEW
  LEXINGTON AND JUNCTION CITY.

WIND GUSTS TO 55 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 16, 5:55 AM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 AM EDT THU AUG 16 2007

OHZ066-161045-
PERRY OH-
555 AM EDT THU AUG 16 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 555 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF
SOMERSET...OR ABOUT 9 MILES SOUTH OF HEATH...MOVING SOUTHEAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  THORNVILLE...RENDVILLE...PERRY STATE FOREST...NEW LEXINGTON...
  JUNCTION CITY AND GLENFORD.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam26 min
Aug 16, 5:50 PM EDTSevere Thunderstorm WarningRLXPutnam25 min
Aug 16, 6:12 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Aug 16, 6:46 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha29 min
Aug 16, 7:22 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane23 min
Aug 16, 7:36 PM EDTSevere Thunderstorm WarningRLXMason, Putnam24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.